Alert archive / Montana / High Wind Warnings in 2018

High Wind Warning 6, NWS Glasgow, MT

December 29, 2018Phillips County, Montana

NWS Glasgow, MT issued this high wind warning at Dec 29, 2018, 3:15 AM MST for Phillips County, Montana. It took effect at Dec 29, 2018, 12:00 PM MST. It was in force for 17 hr. 7 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 29, 2018, 3:15 AM MST (10:15 UTC)
In effect from
Dec 29, 2018, 12:00 PM MST
Expired
Dec 30, 2018, 5:07 AM MST
In force
17 hr
Issued by
NWS Glasgow, MT

County Phillips County, MT

The radar

The Glasgow radar (KGGW), 96 km from the middle of the area, began a volume at 10:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 29, 6:00 PM MSTNON-TSTM WND GST 5713 Sw Malta, MT
Dec 29, 6:00 PM MSTNON-TSTM WND GST 6011 Ene Zortman, MTMESONET STATION MTMAL, MALTA 35S STATION ELEVATION: 3105 FT.
Dec 29, 7:15 PM MSTNON-TSTM WND GST 6513 Sw Malta, MT
Dec 29, 7:32 PM MSTNON-TSTM WND GST 571 Wnw Zortman, MTMESONET STATION ALDM8, ZORTMAN 1W STATION ELEVATION: 4660 FT.
Dec 29, 8:00 PM MSTNON-TSTM WND GST 6535 Sw Malta, MT
Dec 29, 8:15 PM MSTNON-TSTM WND GST 7111 Ene Zortman, MTMALTA SOUTH MDT SITE ON US 191 AT MP 122
Dec 29, 8:15 PM MSTNON-TSTM WND GST 7113 Sw Malta, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 10.3 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2018-12-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2018-12-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
762 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

600 
WWUS75 KGGW 291015
NPWGGW

URGENT - WEATHER MESSAGE
National Weather Service Glasgow MT
315 AM MST Sat Dec 29 2018

MTZ060-300015-
/O.UPG.KGGW.HW.A.0004.181229T1900Z-181230T1300Z/
/O.NEW.KGGW.HW.W.0006.181229T1900Z-181230T1300Z/
Southwest Phillips-
Including the city of Zortman
315 AM MST Sat Dec 29 2018

...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 6 AM MST
SUNDAY...

The National Weather Service in Glasgow has issued a High Wind
Warning, which is in effect from noon today to 6 AM MST Sunday.
The High Wind Watch is no longer in effect.

* WINDS...West 30 to 40 mph with gusts up to 65 mph.

* TIMING...This afternoon until early Sunday morning.

* IMPACTS...High winds will make travel difficult, especially for
  high profile vehicles. Look for dangerous cross winds along
  highways 191 and 66. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$
2 follow-up statements
413 
WWUS75 KGGW 292129
NPWGGW

URGENT - WEATHER MESSAGE
National Weather Service Glasgow MT
229 PM MST Sat Dec 29 2018

MTZ060-301300-
/O.CON.KGGW.HW.W.0006.000000T0000Z-181230T1300Z/
Southwest Phillips-
Including the city of Zortman
229 PM MST Sat Dec 29 2018

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM MST SUNDAY...

* WINDS...West 30 to 40 mph with gusts up to 60 mph.

* TIMING...This afternoon until early Sunday morning.

* IMPACTS...Strong winds may blow down limbs and trees. Travel
  will be hazardous for high-profile vehicles along US Highway
  191.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$
013 
WWUS75 KGGW 301207
NPWGGW

URGENT - WEATHER MESSAGE
National Weather Service Glasgow MT
507 AM MST Sun Dec 30 2018

MTZ060-301315-
/O.CAN.KGGW.HW.W.0006.000000T0000Z-181230T1300Z/
Southwest Phillips-
507 AM MST Sun Dec 30 2018

...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Glasgow has cancelled the High
Wind Warning.

West winds have diminished to 20 to 30 mph with gusts to 40 mph at
5 am. Winds will turn to the northwest this morning and diminish
to 15 to 25 mph. 

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this high wind warning went out at Dec 29, 2:48 AM MST, 27 minutes earlier.

Area forecast discussion, Dec 29, 2:48 AM MST, 27 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
248 AM MST Sat Dec 29 2018

.DISCUSSION...

A weak wave in NW flow aloft early this morning could bring a
slight chance of light snow to areas along and north of the
Missouri River.

Upper ridge moves into Montana today with warmer temperatures
that will be 5 to 15 degrees above normal. The west will warmer
than the east today as temperatures at 2 am are around 20 degrees
colder in the east.

A surface low moves SE tonight and Sunday morning from Alberta to
North Dakota with a upper trough following on Sunday and Sunday
Night. A warm front moves through the forecast area this afternoon
and evening which could bring a chance of rain and snow. 850 mb
winds increase to around 50 knots between late this afternoon and
late tonight and then they diminish Sunday morning. A low level
inversion will likely limit the ability for the wind to mix to the
surface in most areas. However, being a westerly wind, they
usually mix to the surface in SW Phillips where the elevations are
near 850 mb and the winds get funneled around the Little Rocky
Mountains. Will issue a High Wind Warning for that area starting
at 2pm this afternoon and going until 6 am Sunday morning as wind
gust around 60 mph are likely.

A cold front will move south across the forecast area during the
day on Sunday with some light rain and snow. Cold air advection
will bring falling temperatures during the day in some areas. This
will bring much colder temperatures into the region for Sunday
Night through Monday Night. With NW winds 15 to 25 mph Sunday
Night, wind chills north of the Missouri River will likely reach
the Wind Chill Advisory Criteria of 20 below. Some areas will
have lows below zero both of those nights as Arctic high pressure
moves through the area.

The upper trough and high pressure moves to the east on Tuesday
and temperatures warm as a warm front moves through the forecast
area with a shortwave trough on NW flow aloft.

Upper ridge builds into Montana Wednesday and Thursday with well
above normal temperatures.

Models differ at this point as to whether the next cold front will
be Friday or Saturday. Forrester

&&

.AVIATION...

Expected Flight Category: VFR

Synopsis: A mix of mid and high level clouds can be expected for
most of today. A warm front moves through the area this afternoon
and evening. Some low VFR clouds are possible at times today with
isolated snow showers today. Expect mainly low VFR ceilings
tonight along with some rain and snow showers at times.

Winds: Expect southeast to southwest winds of 5-10 kts this
morning. Winds will become west this afternoon and evening as a
warm front moves through at 10-20 kts.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from noon today to 6 AM MST Sunday for
Southwest Phillips.

&&

weather.gov/glasgow

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 29, 2:27 PM MSTWind Chill WatchGGWDaniels, Phillips, Roosevelt, Sheridan, Valley13 hr

Nearby

High Wind Warnings in Montana, 2018Every high wind warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.